Oklahoma, 2004

Flash Flooding in Oklahoma, June 20, 2004

June 20, 2004 · NWS AMA · 2 events in 1 county or zone

Very heavy rainfall from thunderstorms over the eastern Oklahoma panhandle during the early morning hours produced some flash flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Very heavy rainfall from thunderstorms over the eastern Oklahoma panhandle during the early morning hours produced some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 19, 2:40 PM CST, 10 hours 17 minutes earlier.

Area forecast discussion, Jun 19, 2:40 PM CST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SAT JUN 19 2004

.DISCUSSION...
OUTFLOW BOUNDARY FROM CONVECTION OVERNIGHT CONTINUES TO SAG SLOWLY
SOUTWESTWARD...ALTHOUGH IT APPEARS TO HAVE BECOME NEARLY STATIONARY
IN LATEST VISIBLE SATELLITE LOOP. AMPLE BL MOISTURE HAS ALLOWED
MOSTLY CLOUDY SKIES TO PREVAIL...LIMITING INSOLATION SOMEWHAT.
HOWEVER...SKIES ARE CLEAR ACROSS THE EASTERN PORTIONS OF NM AND
STORMS ALREADY ARE FIRING IN THE MTNS THEREFORE HAVE SWITCHED POP
GRIDS AROUND TO HAVE CHANCE IN THE WEST TAPERING TO SLIGHT CHANCE
IN THE EAST WHERE INSTABILITY IS LIMITED SOMEWHAT.

TEMPS WILL BE TRICKY THE NEXT COUPLE OF DAYS. SUNDAY SHOULD BE
WARMER WITH SOUTHWESTERLY WINDS DEVELOPING IN RESPONSE TO SFC LOW
OVER SE/SC CO. BELIEVE THAT THE ETA IS OVERDOING DRYING OF
ATMOSPHERE ESPECIALLY WITH MOISTURE LEVELS IN THE SOIL AS HIGH AS
THEY ARE IN AREAS...THUS COMPROMISED WITH THE GFS. TEMPS WILL WARM
BACK INTO THE 90S BEFORE ANOTHER FRONT PUSHES INTO THE AREA MON
MORN.  THIS SHOULD STALL OUT AND BEGIN ANOTHER ROUND OF
PRECIPITATION FOR THE FIRST PART OF NEXT WEEK.  AGAIN...BEST CHANCES
WILL BE DETERMINED BY LOCATION FRONTAL BAROCLINIC ZONE ENHANCED BY
OUTFLOW FROM CONVECTION.  HEAVY RAIN COULD AGAIN BE A POSSIBILITY
WITH EASTERLY UPSLOPE FLOW HOLDING DEEP MOISTURE OVER THE REGION.
NO MAJOR CHANGES TO GRIDS/FCST IN SHORT TERM OTHER THAN TO TWEAK
POPS...WINDS...AND TEMPS FOR FIRST 3 DAYS.

BEYOND TUESDAY...UPPER LEVEL PATTERN BEGINS TO SHIFT TOWARDS A
NORTHWESTERLY FLOW WHICH WOULD FAVOR CONVECTION DRIFTING OFF THE
MOUNTAINS INTO THE REGION.  20S IN THE FORECAST ARE SUFFICIENT FOR
NOW AS ENSEMBLES ARE STILL EVENLY SPLIT...BUT UKMET AND ECMWF ALSO
HINT AT NWLY FLOW. EXTENDED GRIDS/FCST LOOK GOOD SO NO CHANGES.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     60  95  66  88 /  30  20  30  30
BEAVER       59  90  64  82 /  20  40  40  40
BOISE CITY   57  92  59  81 /  30  30  30  30
BORGER       60  96  66  88 /  30  30  30  30
BOYS RANCH   60  95  65  89 /  30  30  30  30
CANYON       60  95  66  88 /  30  20  30  30
CLARENDON    62  95  69  90 /  20  20  30  30
DALHART      59  93  63  84 /  30  30  30  30
GUYMON       59  92  63  82 /  30  30  40  40
HEREFORD     60  93  65  87 /  30  20  30  30
LIPSCOMB     62  91  67  85 /  20  30  40  40
PAMPA        60  93  67  88 /  20  30  30  30
SHAMROCK     64  94  69  90 /  20  30  30  30
WELLINGTON   65  95  70  93 /  20  20  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/17
Hazardous weather outlook, Jun 19, 12:00 PM CST, 12 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 19 2004

OKZ001>003-TXZ001>020-201815-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE NORTHERN
PANHANDLES SUNDAY NIGHT. THE SLIGHT RISK AREA IS GENERALLY
NORTH OF A LINE FROM GOODWELL OKLAHOMA TO LIPSCOMB TEXAS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES MONDAY EVENING. THE MAIN SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY NIGHT AND MONDAY.

SLATTERY

The radar

The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Beaver

When
June 20, 12:57 AM CST to 2:00 AM CST
Where
Beaver County, 5 mi W of Forgan
Reported by
DEPT OF HIGHWAYS
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Water was reported over U.S. Highway 64.

Flash Flood, Beaver

When
June 20, 12:57 AM CST to 2:00 AM CST
Where
Beaver County, 3 mi S of Turpin
Reported by
DEPT OF HIGHWAYS
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Water was reported over U.S. Highway 83.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409696, 5409697.